Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 58, NWS Charleston, WV

May 31, 2017Fayette County, Nicholas County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 31, 2017, 12:40 PM EDT for Fayette County, Nicholas County, West Virginia. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2017, 12:40 PM EDT (16:40 UTC)
Expired
May 31, 2017, 1:11 PM EDT
In force
31 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fayette County, WV, Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 83 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 12:44 PM EDTTSTM WND DMGClifftop, WVMULTIPLE SMALL TREES DOWN IN CLIFFTOP/BABCOCK AREA. TIME ESTIMATED VIA RADAR.
May 31, 12:46 PM EDTTSTM WND DMGWinona, WVTHREE LARGE TREES DOWN IN DOWNTOWN WINONA. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

476 
WUUS51 KRLX 311640
SVRRLX
WVC019-067-311730-
/O.NEW.KRLX.SV.W.0058.170531T1640Z-170531T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
1240 PM EDT WED MAY 31 2017

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Nicholas County in southeastern West Virginia...
  Northeastern Fayette County in southeastern West Virginia...

* Until 130 PM EDT

* At 1240 PM EDT, a severe thunderstorm was located 7 miles north of
  Babcock State Park, moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Rainelle, Babcock State Park, Kesslers Cross Lanes, Nettie and
  Mount Nebo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3808 8071 3810 8088 3808 8088 3808 8089
      3806 8087 3805 8083 3806 8082 3806 8080
      3804 8083 3802 8080 3800 8079 3798 8077
      3795 8081 3792 8079 3802 8109 3825 8104
      3821 8052
TIME...MOT...LOC 1640Z 276DEG 37KT 3810 8096 

HAIL...<.75IN
WIND...60MPH
 
$$

08
1 follow-up statement
666 
WWUS51 KRLX 311711
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
111 PM EDT WED MAY 31 2017

WVC019-067-311719-
/O.CAN.KRLX.SV.W.0058.000000T0000Z-170531T1730Z/
Nicholas WV-Fayette WV-
111 PM EDT WED MAY 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NICHOLAS AND
NORTHEASTERN FAYETTE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3808 8071 3810 8088 3808 8088 3808 8089
      3806 8087 3805 8083 3806 8082 3806 8080
      3804 8083 3802 8080 3800 8079 3798 8077
      3795 8081 3792 8079 3802 8109 3825 8104
      3821 8052
TIME...MOT...LOC 1707Z 276DEG 37KT 3807 8058 

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:31 AM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 31, 10:31 AM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1031 AM EDT Wed May 31 2017

.SYNOPSIS...
A cold front crosses tonight. High pressure Thursday. A low
brings a front into the area Saturday, and then another low
rides along that front Monday, hence an unsettled weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM Wednesday...

Updated grids to reflect current radar trends with passing mid
level system. Expect elevated broken line of showers with
embedded elevated convection wane over the next few hours as it
enters WV zones...perhaps trying to reorganize of the mountains
or points east this afternoon. In its wake enough heating late
afternoon/evening for developing broken lines of surface based
convection ahead of approaching cold front. There is a bit of
disagreement within the near term model suite regarding how much
instability is realized this afternoon against less than stellar
moisture availability and low level moisture convergence.
Should modest recovery occur then there could be some stronger
cells realized across southern zones late this afternoon given
the deep layer shear and relatively low -20C heights....though
ELs suggest low topped convection. In other words...a typical
sub marginal to marginal type day across the area.

As of 430 AM Wednesday...

Scattered showers and thunderstorms on the north side of the
lower Ohio Valley early this morning, will move east across the
middle Ohio Valley and and WV this morning into early this
afternoon. This was associated with an upper level wave out
ahead of a cold front back over IN and IL early this morning.

A second round of showers and thunderstorms will cross later
today into tonight, as the cold front, and its trailing upper
level short wave trough, cross.

The storms this morning have decent deep layer shear of 50 kts
0-6 km and 70 kts 0-8 km mainly from elevated increase in wind
speed but thin elevated CAPE associated with them. Models
indicated narrow surface based CAPE this afternoon with a bit
less shear in the wake of the first round of convection, so not
expecting major impacts from any of the storms today or tonight.

Fog may start to form in the middle Ohio Valley given clearing
and diminishing wind in the wake of the cold front very late
tonight.

Temperatures close to a short term consensus outside mesoscale
driven details.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 440 AM Wednesday...

Overall, quieter weather in the short term period. Frontal
boundary that will cross later today and tonight will stall out
to the south of the CWA. Overall, drier and cooler air will work
its way into the area behind the front for Thursday. There is
still a slight chance for a shower or storm across extreme
southern zones Thursday afternoon depending on how far south the
boundary makes it, but overall chances are low, and maintained a
dry forecast.

Frontal boundary will gradually lift back north across the CWA
on Friday, with warmer and more humid air surging into the area,
particularly over the weekend. Showers and thunderstorms, some
with heavy downpours will be possible during the period,
particularly during peak heating hours. In addition, cannot
completely rule out storms on the stronger side on Saturday
afternoon as instability and shear increase, and as upper
impulses move southeast into the region, enhancing chances for
storm development.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 505 AM Wednesday...

Weather becomes a bit more active Sunday through the first part
of next week. An upper shortwave trough and surface low will
drop south out of Canada into the Great Lakes region, sweeping a
cold front across the CWA during the Sunday through early Monday
time frame. Strengthening southerly flow as upper trough digs
south across the eastern U.S. will aid in the transport of
moisture rich air into the region, with pw values progged to
rise 1.6 to 1.9 inches, or well above normal for this time of
year, and if realized, according to pw climatology will be at
least in the 90th percentile. Depending on convection/rainfall
in previous days, will need to watch this period for water
issues, but will hold off in the HWO for now, as amount of
convection Friday and Saturday still somewhat in question, and
if weather is mostly dry until the end of the week, we may just
scrape by with few issues.

Showery and cooler weather to remain for the remainder of the
extended period as upper low forms and hangs around the region
for a few days.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 7 AM Wednesday...

The first of two rounds of showers and thunderstorms, associated
with an approaching cold font, will move across The middle Ohio
valley this morning. Brief MVFR is possible, but TAFs will need
amended of that or worse becomes more probable. The same is
true for unworthier round further out in the forecast later
today into tonight. VCTS is coded up north and in the mountains
this afternoon.

Post frontal fog formation tonight will depend upon the rainfall
hitting the individual sites, and high pressure building into
the area, which may not happen until after dawn Thursday.

Surface flow will be generally light southwest, becoming light
northwest to light and variable behind the front overnight
tonight. Light west to southwest flow aloft will become light
west to northwest behind the front late overnight tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Amendments may be needed for a passing
shower or thunderstorm Wednesday into Wednesday evening. There
may be more fog than forecast overnight tonight, depending upon
the rainfall.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 12Z THURSDAY...
IFR possible in isolated showers and thunderstorms Friday and
Saturday, and more numerous showers and thunderstorms on Sunday.
IFR fog possible overnight Thursday night into early Friday
morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...TRM/30
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM
Hazardous weather outlook, May 31, 4:15 AM EDT, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
415 AM EDT Wed May 31 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-010815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
415 AM EDT Wed May 31 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 31, 11:34 AM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
1134 AM EDT WED MAY 31 2017

WVZ013-015-311615-
Kanawha-Lincoln-
1134 AM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KANAWHA AND
NORTHEASTERN LINCOLN COUNTIES...

At 1125 AM EDT, a strong thunderstorm was located near Alum Creek, or
9 miles south of Nitro, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Charleston, Jefferson, South Charleston, St. Albans, Dunbar,
Chesapeake, Marmet, Belle, Tornado, Alum Creek, Coal Fork and Sod.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 96 and 103.
 Interstate 64 in West Virginia between mile markers 52 and 57.
 West Virginia Turnpike between mile markers 85 and 95.
 Route 119 between mile markers 63 and 80.

LAT...LON 3833 8192 3836 8191 3839 8146 3818 8150
      3819 8164 3822 8165 3822 8169 3823 8170
      3822 8173 3820 8173 3821 8176 3822 8176
      3823 8178 3821 8179 3822 8191 3832 8193
TIME...MOT...LOC 1525Z 273DEG 26KT 3828 8187

08
Local storm report, May 31, 11:48 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1148 AM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     HAIL             CHAPMANVILLE            37.97N  82.02W
05/31/2017  E0.25 INCH       LOGAN              WV   POST OFFICE

&&

EVENT NUMBER RLX1700450

JSH
Special weather statement, May 31, 11:59 AM EDT, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
1159 AM EDT WED MAY 31 2017

WVZ015-026-517-311630-
Boone-Kanawha-Northwest Fayette-
1159 AM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KANAWHA...
NORTHWESTERN FAYETTE AND NORTHEASTERN BOONE COUNTIES...

At 1158 AM EDT, a strong thunderstorm was located near Chesapeake, or
15 miles southeast of Charleston, moving east at 40 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Montgomery, Chesapeake, Marmet, Belle, Cedar Grove, East Bank,
Glasgow, Smithers, Gauley Bridge, Pratt, Burnwell, Powellton,
Handley, Leewood, Dawes, Sharon and Eskdale.

This includes West Virginia Turnpike between mile markers 67 and 89.

LAT...LON 3806 8159 3824 8161 3827 8123 3825 8120
      3825 8119 3823 8119 3823 8116 3802 8116
TIME...MOT...LOC 1558Z 268DEG 35KT 3816 8150

08
Local storm report, May 31, 12:17 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1217 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     TSTM WND DMG     MONTGOMERY              38.17N  81.32W
05/31/2017                   FAYETTE            WV   TRAINED SPOTTER

            MULTIPLE LARGE LIMBS DOWN IN DOWNTOWN MONTGOMERY

&&

EVENT NUMBER RLX1700451

MEC
Local storm report, May 31, 12:31 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1231 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     TSTM WND DMG     CHARLTON HEIGHTS        38.12N  81.23W
05/31/2017                   FAYETTE            WV   DEPT OF HIGHWAYS

            TREE DOWN BLOCKING RT 60

&&

EVENT NUMBER RLX1700452

MEC
Local storm report, May 31, 12:35 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1235 PM EDT WED MAY 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     TSTM WND DMG     EAST BANK               38.22N  81.45W
05/31/2017                   KANAWHA            WV   EMERGENCY MNGR

            SEVERAL TREES BLOCKING RTE 60 BETWEEN SHREWSBURY AND
            GLASGOW. TIME ESTIMATED VIA RADAR

&&

EVENT NUMBER RLX1700453

MEC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:48 AM EDTSpecial Weather StatementRLXWayne42 min
May 31, 11:34 AM EDTSpecial Weather StatementRLXKanawha41 min
May 31, 11:59 AM EDTSpecial Weather StatementRLXKanawha31 min
May 31, 12:03 PM EDTSevere Thunderstorm WarningRLXClay, Fayette, Kanawha, Nicholas42 min
May 31, 3:44 PM EDTSevere Thunderstorm WarningRLXWayne15 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.